Print this page    •   Back to Web version of article

Medical News

Anti-Tuberculosis Drug Hepatotoxicity Increased in Those With Hepatitis C

January 3, 2014

This article was reported by Healio.

An article in Healio concluded that patients with hepatitis C virus (HCV) infection and TB coinfection have a greater risk of drug-induced hepatotoxicity to the first-line anti-TB drugs isoniazid, rifampin, and pyrazinamide.

Researchers from the National Center for TB and Lung Diseases in Tbilisi, Georgia, studied 326 TB patients from March 2007 to March 2010. Of these participants, 68 (21 percent) were coinfected with HCV. The researchers excluded 38 participants who were not available for follow-up, leaving 288 participants in the study. Of these 288 participants, 54 developed hepatotoxicity: 42 had grade 1, eight had grade 2, and four had grade 3 hepatotoxicity. Multivariable analysis showed that HCV coinfection was associated significantly with hepatotoxicity among TB patients. Also, participants with HCV coinfection developed hepatotoxicity in a shorter time than those without HCV.

The researchers concluded that there was a low risk of severe hepatotoxicity even in patients with TB and HCV coinfection. They noted that patients with active TB disease and HCV coinfection who had normal baseline liver function did not need routine monitoring of monthly serum alanine aminotransferase activity during treatment with first-line anti-TB drugs.

The full report, "Hepatitis C Virus Co-Infection Increases the Risk of Anti-Tuberculosis Drug-Induced Hepatotoxicity Among Patients with Pulmonary Tuberculosis," was published in the journal PLoS One (2013;doi:10.1371/journal.pone.0083892).

Back to other news for January 2014




This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update. You can find this article online by typing this address into your Web browser:
http://www.thebodypro.com/content/73571/anti-tuberculosis-drug-hepatotoxicity-increased-in.html

General Disclaimer: The Body PRO is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through The Body PRO should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.